About OUD

OUD (short for Opioid Use Disorder) is a crisis that continues to impact Connecticut. It is an illness that affects people regardless of race, gender, and age. Connecticut has seen the largest increases in opioid-related deaths from 2012-2017.

What is OUD?

Opioid Use Disorder is the term medical professionals use to describe problematic, excessive opioid use. Opioid Use Disorder, or OUD, is a brain disease; it is an addiction that can develop after repeated misuse of opioids or using opioids for reasons other than medical need, typically in dangerous amounts. OUD can affect people from all walks of life, who may use any of a wide range of drugs from different sources, including street drugs like heroin, illegally purchased opioids, and painkillers which may be used in hospital situations— like codeine or Oxycontin. Anyone can be at risk for developing OUD if they are using an opioid.

There are many risk factors for OUD. Those with a mental health diagnosis, chronic pain, past traumatic events, and/or a family history of addiction are most at risk. A person’s genetics can make a person 50% more likely to develop OUD or another substance disorder.

Learn the Signs

Opioid addiction does not discriminate. It could happen to anyone at any point in life. However, there are some risk factors to look out for if you’re worried that you or your loved one is involved with opioids.

Emotional Signs of Addiction:
  • Confusion
  • Depression
  • Acting out
  • Language
  • Mood swings
  • Strong desire to use opioids

Physical Signs of Addiction:
  • Increased tolerance (needing to use more over time to get the same effect)
  • Having signs of withdrawl after stopping or reducing use
  • Increased sensitivity to pain
  • Constipation
  • Nausea, vomiting, and dry mouth
  • Sleepiness and dizziness
  • Itching and sweating
  • Inability to control or reduce use

Lifestyle Signs of Addiction:
  • Trouble meeting social or work commitments and/or responsibilities
  • Spending large amounts of time and money to get opiates
  • Loss of job
  • Weight loss
  • Change in housing (i.e. losing home, homelessness)
  • New, unfamiliar friends
  • Having legal problems due to drug use

Environmental Signs of Addiction:
  • Burned carpets
  • Black fingers/smudges
  • Pen parts/straws
  • Torn corners of plastic baggies
  • Crushed pills/white powders
  • Burnt foil/spoons/tea candle tins
  • Torn Q-tip buds, cut cigarette filters
  • Plastic bottle caps
  • Folded receipts/lottery tickets
  • Blood Spots in sink/bedding/clothes

Long-Term Health Effects:

Using opioids for a long time can harm the body with health effects that include:

  • Bleeding ulcers
  • Liver damage
  • Kidney damage
  • Damage to major organs
  • Seizures
  • Damage to brain structure and functioning
  • Damage to memory formation

If someone uses more opioids than their body can handle, the opioids can slow breathing and heart rate, causing unconsciousness or death. This physical response is often referred to as an overdose.

If you or a loved one has OUD, help is available. Dial 1-800-563-4086 to get you or your loved one the help you’re looking for now.

Signs of an Overdose

An overdose occurs when a person takes too much of a drug, or combination of drugs, at a level that is toxic to the body. Sometimes it can be hard to tell if an opioid user is just very high, or actually experiencing a life-threatening overdose. If you are unsure, it is best to assume there is an overdose — you could save a life. The following are possible signs of an overdose:

  • Loss of consciousness
  • Unresponsive to outside stimulus
  • Awake, but unable to talk
  • Breathing is very slow and shallow, erratic, or has stopped
  • Skin tone turns bluish-purple or grayish/ashen
  • Choking sounds, or a snore-like gurgling noise
  • Vomiting
  • Body is very limp
  • Face is very pale or clammy
  • Fingernails and lips turn blue or purplish black
  • Pulse (heartbeat) is slow, erratic, or not there at all
What to do in Case of an Overdose
If you suspect an overdose, call 911.

It is rare for an opioid user to die from an overdose immediately. This is why getting help right away is so important. People survive because someone was there to help. Connecticut’s Good Samaritan Law protects you from being prosecuted on criminal charges for possession of controlled substances or paraphernalia when you call 911 to report an overdose. If you suspect an overdose, follow these steps:

  • Call 911
  • Get your naloxone, also known as Narcan. If you don’t have any, ask if anyone nearby does.
  • Check for breathing
  • Check for heart rate
  • If the person is unconscious, try to get a response by saying their name and asking questions
  • If the person is not breathing, turn them on their side so that they do not choke on vomit; proceed with Narcan. See https://www.wikihow.com/Put-Someone-in-the-Recovery-Position
  • If the person is not breathing, and you are trained in CPR, begin chest compressions immediately
  • If you are on the line with 911, follow the operator’s directions
  • Do not allow the person to take any more of the substance
  • Get as much information as possible, including last dose amount and time
  • Take any medication containers with you to the ER, even if they are empty
  • Do not try to reason with the person or give your opinions about the situation
  • Stay as calm as possible while waiting for medical personnel to arrive
  • Assure the person that help is coming